MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Back to Search Results |
| Model Number |
APB-2-3-HX-ES |
| Medical Device Problem Code |
Stretched (1601)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/05/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
H3: the axium prime coil was returned for analysis.The pusher was returned within a dispenser coil and without an introducer sheath.The implant coil was returned within gauze cloth.The echelon-10 micro catheter used in the event was not returned.The axium prime pusher was found bent at ~20.8cm, ~42.3cm, ~108.6cm and ~126.2cm from the proximal end.The coin was still against the lumen stop.The shield coil was found intact and the detach element was still attached to the pusher.The implant coil was found broken from the detach element.The broken implant coil was stretched with the polypropylene filament broken.All other subassemblies appeared to be normal and no other anomalies were observed.Based on the analysis performed, the axium prime coil was confirmed to have ¿coil stretch¿.The implant coil was found to be stretched and broken.It is likely the coil damage occurred when the customer advanced and retracted the device against the reported resistance.Other potential contributing causes are lack of hydration before procedure, user does not maintain continuous flush, tortuous anatomy, pushwire rotation or incompatible catheter.Customer reported there were not any friction or difficulty during testing or deliver, patient vessel tortuosity as moderate, device was prepared as indicated per ifu and continuous flush was used during procedure.The axium prime pusher was found to be bent throughout the pusher.This is usually indicative of advancing the device against resistance or damage during handling and return to medtronic for analysis.As the micro catheter was not returned for analysis, any contribution of the micro catheter towards the ¿coil stretch¿ could not be determined.The physician identified the micro catheter as an echelon-10, which is compatible for use with the axium prime coil.This regulatory report is being submitted as part of a retrospective review.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received a report that the axium coil stretched during use.The patient was undergoing surgery for treatment of a fusiform, ruptured, right ic aneurysm with a max diameter of 4.3mm and a 3.1mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was moderate.It was reported that the axium coil was chosen as the final closing coil.Normal hydration was performed, and pushing the coil through the microcatheter.However, it was pushed out about one third of the coil, and the healthcare provider (hcp) felt the resistance into the aneurysm was increased.The coil was withdrawn and it was found the length was incorrect as the coil was unwinding/stretched.It was clarified there was no friction or difficulty during testing or delivery, and a continuous flush was administered.Repositioning of the coil did not occur.Another product of the same model was used to complete the procedure.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.Ancillary devices include an envoy guide catheter, echelon 10 microcatheter, and synchro guidewire.